Vaccine Controversy and Public Health
Despite the success realized through the use of vaccinations and immunizations, occasionally the use of such agents can cause both minor and, rarely, serious side effects and conditions. Because of these adverse reactions and their increased public awareness, controversy concerning vaccine safety has increased. Primarily, this concern involves adverse reactions that occur following vaccination and immunization; however, it is unclear whether these reactions are a direct cause of various vaccines or if they simply coincide with specific events and developments.
As a means of addressing these public concerns the National Childhood Vaccine Injury Act of 1986 was established as a means of providing a no-fault compensation process for those who were possibly injured because of certain vaccines. This same Act also mandates that the Institute of Medicine (IOM) consistently review scientific and medical evidence and research regarding any negative effects of vaccines administered to children. Through the use of epidemiological studies, case series, individual case reports, and testimonials the IOM committee created five categories of causality to define the relationships between vaccines and specific adverse effects. One such vaccination which will be described below is the Hepatitis B Vaccine.
Hepatitis B Possible Adverse Effects
Hepatitis vaccines have been deemed safe to administer to both children and adults. Currently, there is an estimated 10 million plus adults and 2 million infants and children vaccinated against this condition in the United States alone. Worldwide at least 12 million children have been given a hepatitis B vaccine. Typical side effects associated with this vaccine include:
- Pain at the injection site
- Low-grade fever
More serious side effects that can be associated with receiving a hepatitis B vaccine include Guillain-Barre syndrome, or GBS, as well as anaphylaxis. GBS is a disorder that affects the peripheral nervous system and involves ascending paralysis, which is weakness that begins in the feet and hands and migrates toward the body’s trunk. Changes in pain or sensation, as well as autonomic nervous system dysfunction can also occur. Typically, GBS is triggered by an infection and the rate of incidence following the first dose of plasma-derived hepatitis B vaccines is considerably rare.
Anaphylaxis is a serious full body allergic reaction to a chemical that has become an allergen. Certain drugs can cause an anaphylactic-like reaction when people are first exposed to them. More common allergens leading to this reaction include food allergies and insect bites or stings. In extremely rare cases pollens and the like may incite this bodily reaction. Symptoms of anaphylaxis are varied and include:
- Abdominal pain or cramping
- High-pitched breathing
- Difficulty breathing and swallowing
- Hives/Reddening of the skin
- Nasal Congestion
- Slurred speech
This is not an exhaustive list of possible symptoms and it should be noted that symptoms associated with anaphylaxis generally develop rapidly. The Vaccine Adverse Events Reporting System (VAERS) has estimated that the incidence rate of anaphylaxis among those who receive hepatitis B vaccines is low, one in approximately 600,000 doses, with two of these events occurring in children. Because the hepatitis B vaccine can in rare instances lead to life-threatening hypersensitivity reactions, those who have had previous anaphylactic responses are warned against taking further vaccines of this nature.
Those considering the risks of taking a vaccine such as those for hepatitis B should weigh the risks of adverse reactions with the risk of contracting the hepatitis B virus (HBV).
Additional Frequently Asked Questions
- Who’s to Blame for Wrong-Site Surgery?
- Can I Sue If I Am Unhappy With The Outcome Of My Surgery?
- Is Improper Treatment a Form of Medical Malpractice?
- Can Nurses, Anesthesiologists Or Other Healthcare Providers Be Sued For Malpractice?
- Are There Certain Medical Procedures That Are Consistently at the Root of Medical Malpractice Suits?